Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2003, 4:31 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 4:31 PM CDT (21:31 UTC)
- Expired
- Jul 9, 2003, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 092131 SVRTOP KSC085-149-092215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS NORTHERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 515 PM CDT * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WHEATON...OR ABOUT 27 MILES NORTHEAST OF MANHATTAN...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... BLAINE ONAGA HAVENSVILLE SOLDIER SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3956 9645 3941 9637 3940 9587 3955 9587 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 9, 3:25 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 325 PM CDT WED JUL 9 2003 ...MAIN CONCERN IS PRECIPITATION CHANCES AND TEMPERATURES INTO NEXT WEEK... LATEST WATER VAPOR IMAGERY SHOWING MAIN VORT CENTER OVER THE NORTHERN PLAINS WITH LOBE EXTENDING SOUTHWESTWARD INTO NORTHERN KS PUSHING SOUTHEASTWARD. SFC FRONT NOW ACROSS NORTH CENTRAL KANSAS WILL SLIP SOUTHEAST AND EXIT THE SOUTHEASTERN PORTIONS OF THE CWA BY MIDNIGHT. CAP ACROSS THE AREA IS WEAKENING AND EXPECT THUNDERSTORMS POSSIBLE ALONG BOUNDARY THIS EVENING...EXCEPT IN THE FAR WESTERN COUNTIES. WILL EXTEND MENTION OF POSSIBLE SEVERE A LITTLE FURTHER WEST ACROSS THE CWA AS FRONTAL MOVEMENT A LITTLE SLOWER THAT PREVIOUS FCST. DRIER AIR NO MOVING SOUTHWARD ACROSS CENTRAL NE WILL OVERSPREAD THE AREA WITHIN SUBSIDENCE REGION BEHIND SHORTWAVE. WILL END PRECIP ACROSS THE CWA BY MIDNIGHT. DRIER AIR WILL THEN CONTINUE ACROSS THE CWA INTO FRIDAY. WEAK SHORTWAVES IN NORTHWEST FLOW IN DEEPER MOISTURE AXIS SHOULD REMAIN SOUTH AND WEST OF THE CWA INTO THE WEEKEND BEFORE HEIGHT RISES TAKEOVER AGAIN INTO EARLY NEXT WEEK. WILL CONTINUE WITH DRY FCST INTO MID WEEK. .TOP...NONE.
Hazardous weather outlook, Jul 9, 12:57 PM CDT, 3 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1257 PM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO THE EARLY EVENING HOURS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THIS WILL INITIALLY BE OVER PARTS OF NORTH CENTRAL KANSAS THROUGH THE EARLY AFTERNOON...SHIFTING SOUTHEAST THROUGH THE MID TO LATE AFTERNOON HOURS. FOR THE EVENING HOURS THE THREAT OF SEVERE WEATHER WOULD BE GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THE AFTERNOON HOURS...EXTENDING INTO THE EVENING OVER PARTS OF EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 55 min |
| Jul 9, 4:51 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 39 min |
| Jul 9, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 62 min |
| Jul 9, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 45 min |
| Jul 9, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 44 min |
| Jul 9, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 51 min |
| Jul 9, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 45 min |
| Jul 9, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 25 min |
| Jul 9, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.